Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 30, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Oct 21, 2020, 3:06 PM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Oct 22, 2020, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2020, 3:06 PM CDT (20:06 UTC)
- In effect from
- Oct 22, 2020, 12:00 PM CDT
- Expired
- Oct 22, 2020, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
121 WWUS84 KAMA 212006 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 306 PM CDT Wed Oct 21 2020 OKZ001-TXZ001-006-011-016-221100- /O.UPG.KAMA.FW.A.0015.201022T1700Z-201023T0100Z/ /O.NEW.KAMA.FW.W.0030.201022T1700Z-201023T0100Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 306 PM CDT Wed Oct 21 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...1 to 4. * Timing...Noon to early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ002-TXZ002-003-007-008-012-013-017-018-317-221100- /O.CON.KAMA.FW.A.0015.201022T1700Z-201023T0100Z/ Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall- Armstrong-Palo Duro Canyon- 306 PM CDT Wed Oct 21 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL PANHANDLES... * Affected Area...In Oklahoma...Texas. In Texas...Sherman... Hansford...Moore...Hutchinson...Potter...Carson...Randall... Armstrong and Palo Duro Canyon. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 12 percent. * Red Flag Threat Index...1 to 3. * Timing...Noon to early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
2 follow-up statements
641 WWUS84 KAMA 221010 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 510 AM CDT Thu Oct 22 2020 OKZ002-TXZ002-003-007-008-012-013-017-018-317-222100- /O.UPG.KAMA.FW.A.0015.201022T1700Z-201023T0100Z/ /O.EXA.KAMA.FW.W.0030.201022T1700Z-201023T0100Z/ Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall- Armstrong-Palo Duro Canyon- 510 AM CDT Thu Oct 22 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity values, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Texas. In Texas...Sherman... Hansford...Moore...Hutchinson...Potter...Carson...Randall... Armstrong and Palo Duro Canyon. * 20 Foot Winds...Southwest winds of 15 to 25 mph with some higher gusts are expected. A cold front is forecast to move across the Oklahoma Panhandle between 3 PM and 6 PM today, then across the Texas Panhandle between 6 PM and midnight. Winds will become north 20 to 30 mph with higher gusts behind passage of the cold front. * Relative Humidity...Minimum relative humidity values of 10 to 15 percent are anticipated. * Red Flag Threat Index...1 to 3. * Timing...Critical fire weather conditions are expected to begin around noon today and end around 8 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001-TXZ001-006-011-016-222100- /O.CON.KAMA.FW.W.0030.201022T1700Z-201023T0100Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 510 AM CDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES... * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest winds of 15 to 25 mph with some higher gusts are expected. A cold front is forecast to move across the Oklahoma Panhandle between 3 PM and 6 PM today, then across the Texas Panhandle between 6 PM and midnight. Winds will become north 20 to 30 mph with higher gusts behind passage of the cold front. * Relative Humidity...Minimum relative humidity values of 8 to 12 percent are anticipated. * Red Flag Threat Index...2 to 4. * Timing...Critical fire weather conditions are expected to begin around noon today and end around 8 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ 02 For more information from the National Weather Service visit... www.weather.gov/ama
085 WWUS84 KAMA 221936 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 236 PM CDT Thu Oct 22 2020 OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-230100- /O.CON.KAMA.FW.W.0030.000000T0000Z-201023T0100Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson- Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong- Palo Duro Canyon- 236 PM CDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES... * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... Oldham...Potter...Carson...Deaf Smith...Randall...Armstrong and Palo Duro Canyon. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph. Switching to the north behind a cold front at 20 to 30 mph with gusts up to 40 mph late this afternoon and early this evening. * Relative Humidity...As low as 7 percent. * Red Flag Threat Index...3 to 6. * Timing...Critical fire weather conditions are expected to continue until around 8 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Oct 21, 12:19 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 21, 12:19 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1219 PM CDT Wed Oct 21 2020
.AVIATION...
Southerly winds will likely stay up above 15 knots with higher
gusts at AMA through this forecast. Gusty southerly winds at DHT
this afternoon may decrease some tonight, then they should pick
back up and get gusty again by late morning on Thursday. GUY
should see southerly winds steadily increasing tonight on into
Thursday morning. Skies are expected to be VFR.
&&
.PREV DISCUSSION... /Issued Issued by National Weather Service Albuquerque NM/
DISCUSSION...
It appears a fairly busy 7 day forecast cycle is in the offing for
the OK and TX Panhandles.
For today, low clouds along with areas of fog and drizzle are
expected to persist through mid to late morning before eroding this
afternoon. How long this blanket of clouds hangs around will
strongly dictate the eventual max temps for today. At this
junction, leaned with the NBM values for this afternoon, which is
consistent with the previous fcst pckg. If clouds hang in longer
than expected, highs may need to be adjusted accordingly. The weak
cold front which slid into the northern sections is forecast to
undergo frontolysis today, with south winds returning to the
region this afternoon.
For Thursday, breezy southwest winds and warmer temperatures are
in store for the area just ahead of another strong cold front. This
cold front should reach the OK Panhandle very late Thursday
afternoon, then plow southward across the remainder of the OK
Panhandle and all of the TX Panhandle Thursday evening and night.
We have increased wind speeds behind this front Thursday night
into mid morning Friday slower to CONSMOS values as NBM values
appear too weak given the strength of the sfc high pressure
building into the area and associated surface pressure rises
during this time period. Much cooler max temperatures on the order
of 30 to 35 degrees are in store Friday compared to those values
anticipated Thursday.
A brief warm up in foreseen on Saturday as the cool sfc high
pressure slides off to the east and is replaced by a leeside sfc
trof of low pressure and corresponding south to southwest winds.
Then the headaches begin Sunday onward through the end of this
fcst cycle. The 00z medium range models are in slightly better
agreement in digging and closing off an upper level low pressure
system somewhere over the southwest states early next week. And that
is where the agreement ends. Some rather significant differences
occur in the eventual locations of this upper level low along with
the projected track. 00z GFS is fastest and furthest south with
the track, while the 00z ECMWF is slowest and furthest north with
its track. The corresponding sfc cold front is expected to move
across the region late Saturday night and Sunday morning. The
depth of the cold air and the possibility of some sort of warm
layer aloft courtesy of warm air advection on southeast flow aloft
in advance of the upper level low pressure system suggests
precipitation type will be difficult to pin down this far out in
time, with all types of winter precipitation in play at this time.
There, given the medium range model discrepancies discussed
above, have utilized NBM PoPs and temperatures for Sunday through
Wednesday and have leaned with a mixed bag of wintry precipitation
Sunday night through Wednesday. We expect that further
refinements to the forecast are likely as time gets closer and
models begin to converge on a common solution.
02
PREV DISCUSSION... /Issued 1253 AM CDT Wed Oct 21 2020/
AVIATION...
For the 06Z TAFs, deteriorating conditions are expected at KGUY,
KDHT, and KAMA through the early to mid morning hours today, with
MVFR to IFR cigs along with area of fog and drizzle. A weak cold
front will continue moving across KGUY and KDHT, but is expected
to stall north of KAMA. Conditions are forecast to improve to VFR
at the terminal sites late this morning into early this afternoon.
02
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for the following zones: Armstrong...Carson...
Dallam...Deaf Smith...Hansford...Hartley...Hutchinson...
Moore...Oldham...Palo Duro Canyon...Potter...Randall...
Sherman.
OK...Fire Weather Watch from Thursday afternoon through Thursday
evening for the following zones: Cimarron...Texas.
&&
15/88Hazardous weather outlook, Oct 21, 11:44 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1144 AM CDT Wed Oct 21 2020 OKZ001>003-TXZ001>020-317-220445- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1144 AM CDT Wed Oct 21 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to critical fire weather conditions are expected across the western half of the Panhandles on Thursday. A Fire Weather Watch is in effect for this area Thursday afternoon into early evening. Temperatures may drop below freezing across the northwestern half of the Panhandles late Thursday night and across the Panhandles Friday and Sunday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions Thursday.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:29 AM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 22 hr |
| Oct 21, 8:38 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hemphill and 6 more | 3 hr |
| Oct 21, 3:09 PM CDT | Freeze Watch | AMA | Dallam, Hansford, Hartley, Moore, Ochiltree, Sherman | 23 hr |
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.